“Prescription Painkillers Seen as a Gateway to Heroin” article illustrates the possibility that opiate prescriptions open the door to addictions such as heroin.
The article starts with the role prescription opiates might play in encouraging patients to become a heroine addict. Last week Philip Seymour Hoffman died at 46 of an heroin overdose. His heroin addiction ended 20 years ago and as years passed he struggled with a habit involving painkillers. The heroin addict pre-1990s used heroin and experienced withdrawal when they ran out of supply. In today’s age, the user can alternate between heroin and prescription pills. In the last decade there has been an increase in the prescription rate of opiate abuse.
Exposure to opiate medication starts at a young age and those who have a past addiction are surround by temptation that makes it difficult for the person to recover. Prescription of opiates can lead to several outcomes: patient uses them safely, patient are introduced to an opiate “high” that leads to addiction or the patient can be reintroduces to an opiate high they experienced while they had their addiction. In certain parts of the country the opiate prescriptions are more expensive than heroin. If a patient discovers that they can experience the same “high” with heroin they will be more inclined to pass on the expensive prescription and go for the lower price street heroin.
Overdose can occur before and or after rehab. Overdose that occurs prior to rehab could be due to patient developing tolerance to a drug they use regularly and the desire the same effect they had when they first started taking the medication. Another possible reason could be that a regular user discontinued the use of their prescription medication; they experience withdrawal and take a large amount of prescription medication to overcome the horrible feeling. Alternative possible reason could be in preparation for rehab the patient overdoses to get one last feel of the sensation. Overdose occurring after rehab could be due to patient misjudging their tolerance and taking more than their body can handle. It could also be due to a patient revisiting the environment in which their addiction was performed. Patient placing themselves in a familiar environment can lead to them reminiscing and relapsing. Research shows that there is an increase in the number of patient’s who overdose alone.
With this addiction in mind several programs have been developed. In this article such programs like the needle exchange programs and clinics offer several courses in overdose prevention that teaches users several danger signs of overdosing that the patient should be aware of. They also provide naloxone to patients who overdose to help revive them.
Relation and value in terms of Pharmacy Education
Opium poppy is a natural plant that produces opium and poppy seed. Opium is used as a precursor to morphine, heroine, codeine, papaverine and thebaine. Opium poppy has three...